Everyone wants to lose weight these days, and fast. Millions of people turn to weight loss supplements, such as those that contain Ephedra, caffeine and other ingredients.
Dr. Michael White with the University of Connecticut’s School of Pharmacy wanted to find out what effect, if any, one Ephedra containing product has on the heart. His findings are reported in the latest issue of the Journal of the American Medical Association.
Dr. White said, “In this study over 53-percent of patients, when they took Metabolife 356, had an increase in their QTC interval over 30 milliseconds. That has been defined by the FDA and by the European equivalent of the FDA, as a possible risk of an arrhythmia.”
The QTC interval is a measure of the time intervals that occur during the electrical impulses that generate the heart beat. An increase in QTC intervals could spell trouble for the heart.
“What it does, in effect, is it alters the electrical impulses in the heart. And by doing that, it increases the chances you could have one of these heart rhythm disturbances. And if you have one it could be very serious, it could lead to unconsciousness or even death,” explained Dr. White.
Heather Sue was one of the 15 volunteers in the study. She alternated taking the dietary supplement and a sugar pill; doctors took her blood pressure and EKG regularly.
Heather Sue said, “I knew that Metabolife was a diet supplement and that a lot of people take it, I didn’t know what kind of health risks would be involved. That is one of the reasons I agreed to be part of the study, just to see what the results would show.”
A recent study found that Ephedra, along with other herbal ingredients, may trigger heart problems.
The results showed there is a possible risk to the heart. That concerns Dr. White, but he isn’t 100-percent sure Ephedra is the culprit.
When asked what his advice to a patient would be who wanted to take a product with Ephedra, Dr. White said, “I would have to recommend against people taking those products, until more information is known.”